Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 70, NWS El Paso, TX

August 10, 2021El Paso County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 10, 2021, 6:53 PM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 6:53 PM MDT (00:53 UTC)
Expired
Aug 10, 2021, 7:45 PM MDT
In force
52 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 13 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.9 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS54 KEPZ 110053
SVREPZ
NMC013-TXC141-110145-
/O.NEW.KEPZ.SV.W.0070.210811T0053Z-210811T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
653 PM MDT Tue Aug 10 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dona Ana County in south central New Mexico...
  Northwestern El Paso County in western Texas...

* Until 745 PM MDT.

* At 652 PM MDT, a severe thunderstorm was located near Chamberino,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Possible damage to roofs, siding, and trees.

* Locations impacted include...
  West El Paso, Chaparral, Anthony, Sunland Park, Anthony Gap,
  Canutillo, Berino, Westway, Vinton, Chamberino, La Union and
  Franklin Mountains State Park.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 159 and 164.
 Interstate 10 in Texas between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3198 10676 3209 10673 3207 10642 3179 10655
TIME...MOT...LOC 0052Z 282DEG 10KT 3200 10666 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BIRD
1 follow-up statement
664 
WWUS54 KEPZ 110137
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
737 PM MDT Tue Aug 10 2021

NMC013-TXC141-110147-
/O.EXP.KEPZ.SV.W.0070.000000T0000Z-210811T0145Z/
Dona Ana NM-El Paso TX-
737 PM MDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES WILL EXPIRE AT 745 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3198 10676 3209 10673 3207 10642 3179 10655
TIME...MOT...LOC 0137Z 282DEG 10KT 3201 10667 

$$

BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:26 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 10, 5:26 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
526 PM MDT Tue Aug 10 2021

.AVIATION...00Z TAF CYCLE...
Lowering VFR conditions through this evening. SCT/BKN100 layers to
300. Isolated OVC030CB -TSRA...mainly west of the Rio Grande
Valley, but spreading to the east through 04Z. Thunderstorms
generally ending by around 08Z. Wind gusts near thunderstorms
25-35KT. Developing again after 16Z...scattered BKN/OVC030 3-5SM
-TSRA over mountains...spreading to lowlands after 18Z.

&&
Hefner

.PREV DISCUSSION...202 PM MDT Tue Aug 10 2021...

.SYNOPSIS...
There will be an increasing threat for showers and thunderstorms
across the Borderland over the coming days. By late in the week,
the potential for locally heavy rain will be moderate to high as
a very slow moving upper trough moves across the region. Rain
chances will fall a little going into the weekend, but storm
chances will continue each day. Temperatures will generally be
below normal through the period as there will be plenty of cloud
cover.

&&

.DISCUSSION...
.SHORT TERM...
Moisture remains plentiful across the Borderland as our better than
average monsoon season continues to roll along. The KEPZ morning
RAOB showed 1.3" PW values and models show those levels continuing
to increase over the next 24 hours. So needless to say our rain
chances will remain in play. For now we are watching a mid-level
disturbance advance northeast across the area in response to the
convective complex that occurred overnight in southern Arizona.
While this feature has produced some rain and thunder so far today,
the associated cloud shield has retarded surface heating a bit, thus
limiting the typical afternoon convection that goes along with this
type of moisture.

Meanwhile another mid-level disturbance is expected to move our way
from northern Mexico tonight. This energy will likely be around
through the day Wednesday and should help generate yet another day
of convection. CAPE values will not be all that impressive, but none
the less convection should get a bit of a boost starting late this
evening and again during the afternoon and evening tomorrow. While
cloud cover will again linger during the day Wednesday, temps should
still manage to reach the upper 80's to near 90 for lowland
locations.

&&

.LONG TERM...
The long term will be defined by weak flow aloft with an embedded
easterly wave/inverted trough, but a fair low and mid level Gulf
tap of moisture. So what this means is rain chances increase early
on as the inverted trough slowly moves through the CWA Thu/Fri and
possibly lingering over southern AZ going into the weekend and
extending back into NM. PW's during the coming days will increase
to 1.4-1.5" for much of the CWA as the lower and mid levels
moisten up. As the trough moves across the area late this week, it
will provide ample lift in a moist, weak/moderately unstable
environment. Long, skinny CAPE profile typical of a tropical
environment forecast with a mean storm motion under 10KTS will
lead to locally heavy rainfall. Assuming there is fairly
widespread light to moderate rainfall over the next couple of
days, would think a Flash Flood Watch may become necessary by the
end of the week. GEFS ensemble mean has increased across the area
with last several runs increasing from 0.60 inches at KELP to
almost 0.90 now, while out west near the AZ border going from 1.5"
to 2.2". Stronger low level flow than aloft could lead to
training storms so would not be surprised that some areas out west
receive 3-5+ inches through the weekend. Think the GFS is too
quick bringing in drier air into the east by Fri since it
continues to keep an ESE surface wind with a tap from the Gulf,
did taper pops down a little as the trough axis will be over the
west, but still at least 30-40 pops warranted in the east.

Going into the Sun/Mon period, some differences in models with the
EC keeping a more E/W trough axis across the area while the GFS is
more N/S oriented and pushing the main focus for rain over AZ.
Will keep above normal PW's going, so still kept a daily chance
for storms going through the period. Temperatures through the long
range will be tricky as it depends on the morning cloud cover and
how much sun can break through before storms redevelop in the
afternoon. Either way, generally highs will run 4-8 degrees below
normal with near normal lows.

&&

.FIRE WEATHER...
A typical wetter monsoon pattern will continue through the rest of
this week and into the weekend. Shower and thunderstorm activity
will become more scattered to at times widespread, especially by Thu
into Fri with the main threat being locally heavy rain and flooding.
Min RH above 35% all areas Fri into the weekend with winds generally
10 to 15 mph except for gusty outflow in the vicinity of storms.
Temperatures seasonable, then dropping to 5 to 10 degrees below avg
beginning Thursday and Friday. Max haines generally 2 to 3 and vent
rates will be poor to good.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  89  70  88 /  30  40  60  40
Sierra Blanca           66  87  68  80 /  40  40  50  50
Las Cruces              68  86  67  88 /  30  30  60  50
Alamogordo              69  89  67  88 /  30  20  40  50
Cloudcroft              52  66  51  65 /  40  40  40  70
Truth or Consequences   68  86  67  87 /  40  20  40  50
Silver City             61  78  61  81 /  30  40  40  70
Deming                  67  85  67  89 /  40  30  40  50
Lordsburg               66  86  67  88 /  40  20  40  50
West El Paso Metro      72  88  70  90 /  30  40  60  50
Dell City               70  89  67  88 /  30  50  40  40
Fort Hancock            71  92  69  89 /  30  40  60  50
Loma Linda              66  87  64  81 /  30  40  60  50
Fabens                  72  91  69  88 /  30  40  60  40
Santa Teresa            69  87  69  88 /  30  40  60  40
White Sands HQ          70  88  69  88 /  30  40  50  50
Jornada Range           68  87  65  87 /  30  30  50  40
Hatch                   68  86  67  89 /  30  20  50  50
Columbus                69  86  68  87 /  30  40  60  50
Orogrande               69  89  67  87 /  30  30  50  50
Mayhill                 59  77  57  74 /  30  50  40  70
Mescalero               57  78  56  75 /  30  30  40  70
Timberon                56  74  54  73 /  30  40  50  70
Winston                 57  79  56  81 /  40  50  30  70
Hillsboro               64  84  63  85 /  40  30  40  60
Spaceport               67  86  67  87 /  40  20  40  50
Lake Roberts            56  80  56  82 /  40  40  30  70
Hurley                  62  77  61  83 /  30  30  30  60
Cliff                   61  89  60  89 /  30  30  30  70
Mule Creek              59  81  59  84 /  30  20  30  70
Faywood                 63  81  63  83 /  40  30  30  60
Animas                  64  86  65  87 /  40  30  40  50
Hachita                 64  85  65  86 /  40  20  40  50
Antelope Wells          64  86  64  85 /  40  40  50  60
Cloverdale              60  81  61  80 /  50  40  40  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 10, 11:20 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1120 AM MDT Tue Aug 10 2021

NMZ401>417-TXZ418>424-111730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1120 AM MDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected this
afternoon and evening. These storms will be capable of producing
brief heavy rain creating localized flooding, gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be increasing thunderstorm chances through Friday.
Each day will have a chance for localized flooding being the main
threat with the heaviest rains coming Thursday and Friday. Any
areas that receive significant rainfall over the next few days
will see the greatest potential for flash flooding the end of this
week. Storm chances will start to drop a little going into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 10, 2:58 PM MDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
258 PM MDT Tue Aug 10 2021

NMZ404-405-407-102130-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
258 PM MDT Tue Aug 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...
SOUTHWESTERN LUNA AND EAST CENTRAL HIDALGO COUNTIES UNTIL 330 PM
MDT...

At 258 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms 15 miles southeast of Hachita, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hachita, Carzalia Valley, Hermanas, Hachita Valley, Camp Ramsey and
Big Hatchet Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3217 10826 3179 10775 3178 10821 3160 10821
      3157 10828 3178 10849
TIME...MOT...LOC 2058Z 256DEG 28KT 3172 10822

BIRD
Special weather statement, Aug 10, 3:38 PM MDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
338 PM MDT Tue Aug 10 2021

NMZ407-102215-
Southwest Desert/Mimbres Basin NM-
338 PM MDT Tue Aug 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUNA COUNTY UNTIL
415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hermanas, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carzalia Valley, Hermanas and Camp Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3187 10812 3196 10772 3178 10771 3178 10810
TIME...MOT...LOC 2138Z 253DEG 21KT 3181 10799

BIRD
Special weather statement, Aug 10, 6:36 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
636 PM MDT Tue Aug 10 2021

NMZ411-TXZ418-110100-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
636 PM MDT Tue Aug 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 700 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm just
west of Chamberino, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
West El Paso, Anthony, Vado, Canutillo, Berino, Chamberino, Vinton,
La Union, Westway and La Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3196 10683 3208 10684 3215 10661 3191 10657
TIME...MOT...LOC 0034Z 258DEG 9KT 3203 10671

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:59 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 10, 8:38 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr
Aug 10, 8:39 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 10, 9:13 PM MDTFlash Flood WarningEPZEl Paso2 hr
Aug 10, 9:32 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 10, 6:36 PM MDTSpecial Weather StatementEPZDoña Ana24 min
Aug 11, 2:54 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Aug 11, 4:10 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna2 hr
Aug 11, 4:50 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr
Aug 11, 5:00 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Aug 11, 5:23 PM MDTFlash Flood WarningEPZLuna3 hr
Aug 11, 5:36 PM MDTSpecial Weather StatementEPZ24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.